Skip to main content
main-content

15.07.2016 | Original Article | Ausgabe 1/2017

Osteoporosis International 1/2017

Factors associated with fractures in HIV-infected persons: which factors matter?

Zeitschrift:
Osteoporosis International > Ausgabe 1/2017
Autoren:
L. Gedmintas, E. A. Wright, Y. Dong, E. Lehmann, J. N. Katz, D. H. Solomon, E. Losina
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1007/​s00198-016-3704-6) contains supplementary material, which is available to authorized users.

Abstract

Summary

This study aims to determine what factors are associated with increased risk of fracture among patients with HIV, in particular whether an important medication used to treat HIV, tenofovir, is associated with fracture. Our study found that while co-infection with hepatitis C and markers of HIV severity were associated with fracture, tenofovir was not.

Introduction

Growing evidence suggests that tenofovir disoproxil fumarate decreases bone density among patients with HIV, but there are conflicting reports as to whether this decrease in bone density translates to higher fracture risk. We aimed to determine what factors were associated with an increased risk of fracture for patients with HIV, in particular whether tenofovir is associated with elevated fracture risk.

Methods

We conducted a retrospective cohort study at two tertiary care hospitals in Boston, MA, between 2001 and 2012 to determine whether tenofovir use is associated with elevated all-site fracture risk, as compared to other antiretroviral medications. We also examined other potential factors associated with fracture among patients with HIV.

Results

We identified 1981 HIV-infected patients who had at some point used tenofovir and 682 patients who had not. The mean age was 43 years, and 72 % were male. The hepatitis C co-infection rate was 28 %, about 40 % had nadir CD4 count <200, and about 40 % had a history of an AIDS-defining illness. We did not find an association between risk of fracture and tenofovir disoproxil fumarate (TDF) (adjusted RR (aRR) 0.8, 95 % CI 0.6–1.1). However, co-infection with hepatitis C did increase risk of fracture (aRR 1.6, 95 % CI 1.1–2.3), as did nadir CD4 count <200 (aRR 3.1, 95 % CI 1.9–5.0) and history of AIDS-defining illness (aRR 1.6, 95 % CI 1.1–2.2).

Conclusion

There was no association found between fracture and tenofovir use, but there were associations between co-infection with hepatitis C and markers of advanced HIV disease and fracture.

Bitte loggen Sie sich ein, um Zugang zu diesem Inhalt zu erhalten

★ PREMIUM-INHALT
e.Med Interdisziplinär

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de. Zusätzlich können Sie eine Zeitschrift Ihrer Wahl in gedruckter Form beziehen – ohne Aufpreis.

Zusatzmaterial
ESM 1 (DOCX 18 kb)
198_2016_3704_MOESM1_ESM.docx
ESM 2 (DOCX 15 kb)
198_2016_3704_MOESM2_ESM.docx
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2017

Osteoporosis International 1/2017 Zur Ausgabe

Reviewers 2016

Reviewers 2016

Neu im Fachgebiet Orthopädie und Unfallchirurgie

Mail Icon II Newsletter

Bestellen Sie unseren kostenlosen Newsletter Update Orthopädie und Unfallchirurgie und bleiben Sie gut informiert – ganz bequem per eMail.

Bildnachweise